Journal of Scientific Computing

, Volume 43, Issue 1, pp 24–43 | Cite as

Numerical Studies of Adaptive Finite Element Methods for Two Dimensional Convection-Dominated Problems

  • Pengtao Sun
  • Long Chen
  • Jinchao Xu


In this paper, we study the stability and accuracy of adaptive finite element methods for the convection-dominated convection-diffusion-reaction problem in the two-dimension space. Through various numerical examples on a type of layer-adapted grids (Shishkin grids), we show that the mesh adaptivity driven by accuracy alone cannot stabilize the scheme in all cases. Furthermore the numerical approximation is sensitive to the symmetry of the grid in the region where the solution is smooth. On the basis of these two observations, we develop a multilevel-homotopic-adaptive finite element method (MHAFEM) by combining streamline diffusion finite element method, anisotropic mesh adaptation, and the homotopy of the diffusion coefficient. We use numerical experiments to demonstrate that MHAFEM can efficiently capture boundary or interior layers and produce accurate solutions.

Convection-dominated convection-diffusion-reaction problem Layer-adapted Shishkin grids Streamline diffusion finite element Anisotropic adaptive mesh Multilevel homotopic adaptive finite element method 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Bank, R., Bürger, J., Fichtner, W., Smith, R.: Some upwinding techniques for finite element approximations of convection diffusion equations. Numer. Math. 58, 185–202 (1990) MATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Bank, R.E., Smith, R.K.: Mesh smoothing using a posteriori error estimates. SIAM J. Numer. Anal. 34, 979–997 (1997) MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Bank, R.E., Xu, J.: Asymptotically exact a posteriori error estimators, Part I: Grids with superconvergence. SIAM J. Numer. Anal. 41(6), 2294–2312 (2003) MATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Bank, R.E., Xu, J.: Asymptotically exact a posteriori error estimators, Part II: General unstructured grids. SIAM J. Numer. Anal. 41(6), 2313–2332 (2003) MATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Bänsch, E., Morin, P., Nochetto, R.H.: An adaptive Uzawa FEM for the Stokes problem: convergence without the inf-sup condition. SIAM J. Numer. Anal. 40(4), 1207–1229 (2002) MATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Baumann, C.E., Oden, J.T.: A discontinuous hp finite element method for convection-diffusion problems. Comput. Methods Appl. Mech. Eng. 175, 311–341 (1999) MATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Brezzi, F., Franca, L., Russo, A.: Further considerations on residual free bubbles for advection-diffusive equations. Comput. Methods Appl. Mech. Eng. 166, 25–33 (1998) MATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Brezzi, F., Franca, L.P., Hughes, T.J.R., Russo, A.: b= g. Comput. Methods Appl. Mech. Eng. 145, 329–339 (1997) MATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Brezzi, F., Hughes, T.J.R., Marini, L.D., Russo, A., Süli, E.: A priori error analysis of residual-free bubbles for advection-diffusion problems. SIAM J. Numer. Anal. 36(4), 1933–1948 (1999) Google Scholar
  10. 10.
    Brezzi, F., Marini, D., Süli, E.: Residual-free bubbles for advection-diffusion problems: the general error analysis. Numer. Math. 85, 31–47 (2000) MATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Brezzi, F., Marini, L.D., Pietra, P.: Two-dimensional exponential fitting and applications to drift-diffusion models. SIAM J. Numer. Anal. 26(6), 1342–1355 (1989) MATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Brooks, A., Hughes, T.: Streamline upwind/Petrov-Galerkin formulations for convection dominated flows with particular emphasis on the incompressible Navier-Stokes equations. Comput. Meth. Appl. Mech. Eng. 32, 199–259 (1982) MATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Chen, L.: Mesh smoothing schemes based on optimal Delaunay triangulations. In: 13th International Meshing Roundtable, Williamsburg, VA, 2004, pp. 109–120. Sandia National Laboratories, Albuquerque (2004) Google Scholar
  14. 14.
    Chen, L.: Robust and accurate algorithms for solving anisotropic singularities. PhD thesis, Department of Mathematics, The Pennsylvania State University (2005) Google Scholar
  15. 15.
    Chen, L., Sun, P., Xu, J.: Multilevel homotopic adaptive finite element methods for convection dominated problems. In: The Proceedings for 15th Conferences for Domain Decomposition Methods. Lecture Notes in Computational Science and Engineering, vol. 40, pp. 459–468. Springer, Berlin (2004) CrossRefGoogle Scholar
  16. 16.
    Chen, L., Sun, P., Xu, J.: Optimal anisotropic simplicial meshes for minimizing interpolation errors in L p-norm. Math. Comput. 76(257), 179–204 (2007) MATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Chen, L., Xu, J.: Stability and accuracy of adapted finite element methods for singularly perturbed problems. Numer. Math. 109(2), 167–191 (2008) MATHCrossRefMathSciNetGoogle Scholar
  18. 18.
    Heinrich, J.C., Huyakorn, P.S., Zienkiewicz, O.C., Mitchell, A.R.: An ‘upwind’ finite element scheme for two-dimensional convective transport equation. Int. J. Numer. Methods Eng. 11, 131–143 (1977) MATHCrossRefGoogle Scholar
  19. 19.
    Hemker, P.W.: A singularly perturbed model problem for numerical computation. J. Comput. Appl. Math. 76(1–2), 277–285 (1996) MATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Holmes, M.H.: Introduction to Perturbation Methods. Texts in Applied Mathematics, vol. 20. Springer, New York (1995) MATHGoogle Scholar
  21. 21.
    Houston, P., Schwab, C., Suli, E.: Discontinuous hp-finite element methods for advection-diffusion-reaction problems. SIAM J. Numer. Anal. 39(6), 2133–2163 (2002) MATHCrossRefMathSciNetGoogle Scholar
  22. 22.
    Huang, W.: Mathematical principles of anisotropic mesh adaptation. Commun. Comput. Phys. 1, 276–310 (2006) Google Scholar
  23. 23.
    Huang, W., Sun, W.: Variational mesh adaptation II: error estimates and monitor functions. J. Comput. Phys. 184, 619–648 (2003) MATHCrossRefMathSciNetGoogle Scholar
  24. 24.
    Hughes, T.J.R., Brooks, A.: A multidimensional upwind scheme with no crosswind diffusion. In: Hughes, T.J.R. (ed.) Finite Element Methods for Convection Dominated Flows. AMD, vol. 34, pp. 19–35. ASME, New York (1979) Google Scholar
  25. 25.
    John, V.: A numerical study of a posteriori error estimators for convection-diffusion equations. Comput. Methods Appl. Mech. Eng. 190(5–7), 757–781 (2000) MATHCrossRefGoogle Scholar
  26. 26.
    John, V., Knobloch, P.: On spurious oscillations at layers diminishing (SOLD) methods for convection-diffusion equations: part I—a review. Comput. Methods Appl. Mech. Eng. 196(17–20), 2197–2215 (2007) MATHCrossRefMathSciNetGoogle Scholar
  27. 27.
    John, V., Knobloch, P.: On spurious oscillations at layers diminishing (SOLD) methods for convection-diffusion equations: part II—analysis for P1 and Q1 finite elements. Comput. Methods Appl. Mech. Eng. 197, 1997–2014 (2008) CrossRefMathSciNetGoogle Scholar
  28. 28.
    Kang, T., Yu, D.: Some a posteriori error estimates of the finite-difference streamline-diffusion method for convection-dominated diffusion equations. Adv. Comput. Math. 15, 193–218 (2001) MATHCrossRefMathSciNetGoogle Scholar
  29. 29.
    Li, R., Tang, T., Zhang, P.: Moving mesh methods in multiple dimensions based on harmonic maps. J. Comput. Phys. 170(2), 562–588 (2001) MATHCrossRefMathSciNetGoogle Scholar
  30. 30.
    Li, R., Tang, T., Zhang, P.: A moving mesh finite element algorithm for singular problems in two and three space dimensions. J. Comput. Phys. 177(2), 365–393 (2002) MATHCrossRefMathSciNetGoogle Scholar
  31. 31.
    Linß, T.: Analysis of a Galerkin finite element method on a Bakhvalov-Shishkin mesh for a linear convection-diffusion problem. IMA J. Numer. Anal. 20, 621–632 (2000) MATHCrossRefMathSciNetGoogle Scholar
  32. 32.
    Linß, T.: The necessity of Shishkin-decompositions. Appl. Math. Lett. 14, 891–896 (2001) MATHCrossRefMathSciNetGoogle Scholar
  33. 33.
    Linß, T.: Layer-adapted meshes for convection-diffusion problems. Comput. Methods Appl. Mech. Eng. 192, 1061–1105 (2003) MATHCrossRefGoogle Scholar
  34. 34.
    Linß, T., Stynes, M.: Numerical methods on Shishkin meshes for linear convection-diffusion problems. Comput. Methods Appl. Mech. Eng. 190(28), 3527–3542 (2001) MATHCrossRefGoogle Scholar
  35. 35.
    Linß, T., Stynes, M.: The SDFEM on Shishkin meshes for linear convection-diffusion problems. Numer. Math. 87, 457–484 (2001) MATHCrossRefMathSciNetGoogle Scholar
  36. 36.
    Miller, J.J.H., O’Riordan, E., Shishkin, G.I.: On piecewise-uniform meshes for upwind- and central-difference operators for solving singularly perturbed problems. IMA J. Numer. Anal. 15, 89–99 (1995) MATHCrossRefMathSciNetGoogle Scholar
  37. 37.
    Miller, J.J.H., O’Riordan, E., Shishkin, G.I.: Fitted Numerical Methods for Singular Perturbation Problems. World Scientific, Singapore (1996) MATHGoogle Scholar
  38. 38.
    Morton, K.W.: Numerical Solution of Convection-Diffusion Problems. Applied Mathematics and Mathematical Computation, vol. 12. Chapman & Hall, London (1996) MATHGoogle Scholar
  39. 39.
    Nooyen, R.R.P.V.: A Petrov-Galerkin mixed finite element method with exponential fitting. Numer. Methods Partial Differ. Equ. 11(5), 501–524 (1995) MATHCrossRefGoogle Scholar
  40. 40.
    Roos, H.G., Stynes, M., Tobiska, L.: Numerical Methods for Singularly Perturbed Differential Equations. Springer Series in Computational Mathematics, vol. 24. Springer, Berlin (1996) MATHGoogle Scholar
  41. 41.
    Roos, H.G.R.G.: A note on the conditioning of upwind schemes on Shishkin meshes. IMA J. Numer. Anal. 16, 529 (1996) MATHCrossRefMathSciNetGoogle Scholar
  42. 42.
    Shishkin, G.I.: Grid approximation of singularly perturbed elliptic and parabolic equations. PhD thesis, Second doctoral thesis, Keldysh Institute, Moscow (1990) (in Russian) Google Scholar
  43. 43.
    Stynes, M.: Steady-state convection-diffusion problems. Acta Numer. 14, 445–508 (2005) MATHCrossRefMathSciNetGoogle Scholar
  44. 44.
    Sun, P., Russell, R.D., Xu, J.: A new adaptive local mesh refinement algorithm and its application on fourth order thin film flow problem. J. Comput. Phys. 224(2), 1021–1048 (2007) MATHCrossRefMathSciNetGoogle Scholar
  45. 45.
    Tobiska, L.: Analysis of a new stabilized higher order finite element method for advection-diffusion equations. Comput. Methods Appl. Mech. Eng. 196, 538–550 (2006) MATHCrossRefMathSciNetGoogle Scholar
  46. 46.
    Xu, J., Zikatanov, L.: A monotone finite element scheme for convection diffusion equations. Math. Comput. 68, 1429–1446 (1999) MATHCrossRefMathSciNetGoogle Scholar
  47. 47.
    Zhang, Z., Tang, T.: An adaptive mesh redistribution algorithm for convection-dominated problems. Commun. Pure Appl. Anal. 1(3), 341–357 (2002) MATHCrossRefMathSciNetGoogle Scholar
  48. 48.
    Zhang, Z.M.: Finite element superconvergence on Shishkin mesh for 2-D convection-diffusion problems. Math. Comput. 72(243), 1147–1177 (2003) MATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2009

Authors and Affiliations

  1. 1.Department of Mathematical SciencesUniversity of Nevada, Las VegasLas VegasUSA
  2. 2.Department of MathematicsUniversity of California, IrvineIrvineUSA
  3. 3.Department of MathematicsPennsylvania State UniversityUniversity ParkUSA

Personalised recommendations